Iowa, 2006High Wind in Iowa, May 27, 2006
May 27, 2006 · NWS DMX · 7 events in 7 counties and zones
The MCS that moved into Iowa during the morning hours weakened by the late morning hours. A wake low and pressure couplet developed on the north side of the decaying complex with a large area of 35 to 50 MPH winds.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The MCS that moved into Iowa during the morning hours weakened by the late morning hours. A wake low and pressure couplet developed on the north side of the decaying complex with a large area of 35 to 50 MPH winds. High winds were concentrated in a small area of central Iowa. Northern Dallas, northern Polk, much of Boone and all of Story Counties were affected. Winds in these areas were in the 40 MPH sustained range for an hour or so. Winds gusted to 67 MPH at the Ames Airport, with a 61 MPH wind gust reported at Kelly. In Polk County, a 59 MPH wind gust was reported at a schoolnet site in Grimes. Wind damage was limited except for in Story County. There were numerous reports of trees and power lines being downed by the winds. Along the southern edge of the high winds, a heat burst occurred at the end of the event. Temperatures warmed from the low to mid 70s, into the mid 80s to low 90s as the heat burst occurred during the early afternoon. The area of high winds spread east slowly with high winds reported to the east in Marshall, Tama, and Poweshiek Counties. A wind gust of 58 MPH recorded in Tama. As the high winds moved across Marshall County, 14 flatbed rail cars were derailed by the high winds from an elevated track 2 miles west-northwest of Le Grand in Marshall County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 27, 2:50 AM CST, 7 hours 40 minutes earlier.
Area forecast discussion, May 27, 2:50 AM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT SAT MAY 27 2006
CONVECTION MOVING INTO SW CWA IN RESPONSE TO STRONG WAA AND A LLJ.
MARGINAL EVENT AS HAIL REPORTS RANGE FROM PEA TO NICKEL. IN
ADDITION TO THE HAIL...CONVECTIVE OUTFLOW AND WAKE LOW PRODUCING
SOME WIND GUSTS AT OR JUST BELOW SVR CRITERIA. CONVECTION IS
FORECAST TO MOVE INTO CENTRAL PORTIONS OF THE CWA THROUGH MID
MORNING AND WEAKEN AS IT MOVES NORTHEAST OUT OF THE DEEPER
MOISTURE. FORECAST CONCERNS THIS WEEKEND DEAL WITH THE HEAT
EXPECTED THIS WEEKEND AND THUNDERSTORM CHANCES MAINLY MONDAY
AFTERNOON AND NIGHT. DECENT UPPER LEVEL SHORTWAVE WILL MOVE ACROSS
THE CWA AS A COLD FRONT PUSHES ACROSS THE CWA LATE DAY INTO MONDAY
NIGHT. MODELS DIVERGE ON SOLUTIONS FROM LATE MONDAY ON BUT THEY
SEEM TO TREND TOWARDS THE AFOREMENTIONED FRONT PUSHING THROUGH THE
CWA BY MID MORNING TUESDAY WHICH WOULD DECREASE THUNDERSTORM CHANCES
FOR DAY 4. FOR NOW I PLAYED IT CONSERVATIVELY AND LOWERED POPS BUT
STILL KEPT IT IN CHANCE CATEGORY. LOWERED HIGH TEMPS GIVEN THE
AMOUNT OF FORECAST CLOUD COVER. OTHERWISE I DID NOT MAKE A LOT OF
CHANGES TO THE GOING FORECAST.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE
&&
FAB
Hazardous weather outlook, May 27, 8:23 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
923 AM CDT SAT MAY 27 2006
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-281030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
527 AM CDT SAT MAY 27 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHERN IOWA
THROUGH THIS MORNING...WITH ISOLATED THUNDERSTORMS IN THE NORTH.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL IOWA THIS
AFTERNOON. A SEVERE STORM IS POSSIBLE SOUTH OF U.S. HIGHWAY 34 THIS
MORNING WITH HAIL UP TO AN INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS FROM MONDAY AFTERNOON THROUGH
TUESDAY NIGHT. A FEW STORMS MAY BE SEVERE MONDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OVER SOUTHERN
IOWA...AND MONDAY AFTERNOON AND EVENING OVER ALL OF CENTRAL IOWA.
High Wind, Boone
- When
- May 27, 10:30 AM CST to 12:00 PM CST
- Where
- Boone forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
High Wind, Story
- When
- May 27, 10:30 AM CST to 12:00 PM CST
- Where
- Story forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
High Wind, Dallas
- When
- May 27, 11:00 AM CST to 12:00 PM CST
- Where
- Dallas forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.685, -94.040 (the zone’s center; the record gives no point)
High Wind, Polk
- When
- May 27, 11:00 AM CST to 12:00 PM CST
- Where
- Polk forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
High Wind, Marshall
- When
- May 27, 11:30 AM CST to 1:00 PM CST
- Where
- Marshall forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
High Wind, Tama
- When
- May 27, 12:00 PM CST to 1:30 PM CST
- Where
- Tama forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
High Wind, Poweshiek
- When
- May 27, 12:00 PM CST to 1:30 PM CST
- Where
- Poweshiek forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Property damage
- $5,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Nevada, May 27, 20061 death · 1 event
- Damaging Winds in Georgia, May 27, 2006$103,000 · 60 kt wind · 3 events
- Damaging Winds in Georgia, May 27, 2006$102,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 27, 2006$50,000 · 1.75 in hail · 6 events
- Damaging Wind in North Dakota, May 27, 2006$50,000 · 70 kt wind · 1 event
- Damaging Winds in South Carolina, May 27, 2006$37,000 · 55 kt wind · 3 events
- Hail and Damaging Wind in South Carolina, May 27, 2006$30,000 · 60 kt wind · 2 events
- Hail in Nebraska, May 27, 2006$30,000 · 1 in hail · 1 event
- Damaging Wind in Tennessee, May 27, 2006$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, May 27, 2006$16,000 · 1 in hail · 11 events
- Hail and Damaging Wind in Iowa, May 27, 20062 injured · $5,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Wisconsin, May 27 to 28, 2006$3,000 · 2 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507471, 5507474, 5507472, 5507473, 5507475, 5505567, 5505568.